It’s possible to overdose on all types of drugs, including methamphetamine, alcohol and prescription (pharmaceutical) medication including benzodiazepines, anti-psychotics, anti-convulsant and …
It’s possible to overdose on all types of drugs, including methamphetamine, alcohol and prescription (pharmaceutical) medication including benzodiazepines, anti-psychotics, anti-convulsant and opioid medication.
The signs of an overdose can look different depending on the drugs involved, but opioid overdoses are particularly dangerous. This is because they slow down a person’s breathing. It can be hard to know when a person is having an opioid overdose because they may seem to be sleeping.
An opioid overdose causes a person’s breathing to slow to dangerous levels to the point that they can’t breathe properly. This can cause brain damage and, in some cases, death.
Naloxone temporarily reverses the effects of opioid overdose, allowing the person to breathe again while help is on its way.
When administered to a person experiencing an opioid overdose, naloxone reverses the effects of the opioid, restoring their respiratory system and buying time for emergency services to arrive and provide treatment.
It is a remarkable medicine, easy to use with very few side effects and no capacity for misuse.
Naloxone has been used for treating opioid overdose for decades, though its use has traditionally been restricted to medical settings. In 1983 the World Health Organization (WHO) classified naloxone as an essential medicine and in 2014 the WHO issued guidelines recommending that people likely to witness an opioid overdose, including people who use opioids and their friends and family, be given access to naloxone and training in its use so they can respond in the event of an overdose.
Naloxone works by blocking the body’s opioid receptors which then prevents the opioid drugs from working.
It typically lasts for 30 to 90 minutes after first being administered.
If a person has had an overdose reversed with naloxone, they may experience withdrawal symptoms. It’s important that they do not use opioids or other depressants for at least two hours. Once the naloxone wears off, the person may overdose again even if they haven’t used any more opioids. If they do use in this time, the chance of overdosing again is increased.
If a person does not respond to a dose of naloxone, repeated doses can be given every two or three minutes.
No comments on this item Please log in to comment by clicking here